Alert archive / Ohio / Special Marine Warnings in 2021
Special Marine Warning 78, NWS Cleveland, OH
NWS Cleveland, OH issued this special marine warning at Sep 9, 2021, 3:46 PM EDT. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2021, 3:46 PM EDT (19:46 UTC)
- Expired
- Sep 9, 2021, 5:15 PM EDT
- In force
- 89 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Cleveland radar (KCLE), 35 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260
WHUS51 KCLE 091946
SMWCLE
LEZ145>147-165>167-092115-
/O.NEW.KCLE.MA.W.0078.210909T1946Z-210909T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
346 PM EDT Thu Sep 9 2021
The National Weather Service in Cleveland has issued a
* Special Marine Warning for...
Nearshore and Open waters from Vermilion OH to Geneva-on-the-lake
OH...
* Until 515 PM EDT.
* At 346 PM EDT, showers capable of producing waterspouts were
located along a line extending from 28 nm northeast of Kelleys
Island to 21 nm north of Avon Point to 19 nm northwest of
Willowick to 16 nm northwest of Fairport Harbor, moving southeast
at 20 knots.
HAZARD...Waterspouts.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas.
* Locations impacted include...
Willowick, Avon Point, Fairport Harbor, Geneva-On-The-Lake and
Cleveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 4149 8209 4177 8219 4221 8123 4186 8096
4172 8132 4152 8161 4147 8180
TIME...MOT...LOC 1946Z 320DEG 18KT 4199 8234 4187 8198 4186 8179 4199
8144
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...<34KTS
$$1 follow-up statement
346
FZUS71 KCLE 092112
MWSCLE
Marine Weather Statement
National Weather Service Cleveland OH
512 PM EDT Thu Sep 9 2021
LEZ145>147-165>167-092120-
/O.EXP.KCLE.MA.W.0078.000000T0000Z-210909T2115Z/
512 PM EDT Thu Sep 9 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 515 PM EDT...
The affected areas were...
Nearshore and Open waters from Vermilion OH to Geneva-on-the-lake
OH...
The showers have moved out of the area and no longer pose a
significant threat to boaters.
LAT...LON 4149 8209 4177 8219 4221 8123 4186 8096
4172 8132 4152 8161 4147 8180
TIME...MOT...LOC 2110Z 320DEG 18KT 4169 8200 4157 8164 4156 8145 4168
8110
$$
SaundersWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Sep 9, 2:21 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 9, 2:21 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 221 PM EDT Thu Sep 9 2021 .SYNOPSIS... A trough lingers over the eastern Great Lakes through tonight as a ridge begins to build east from the Great Plains. The ridge expands eastward over the Great Lakes on Friday. Thereafter, the ridge continues to affect our region through at least Saturday as the core of the ridge settles southeastward toward Virginia. && .NEAR TERM /THROUGH FRIDAY/... No changes needed with this update outside of refining PoPs based on latest radar trends and adjusting hourly temps/dew points based on current observations. Rain chances increase this afternoon as a trough pivots into the forecast area and can't rule out small hail and isolated rumbles of thunder due to cold air aloft. Original Discussion... Cyclonic westerly flow aloft today becomes northwesterly over our CWA tonight as a longwave trough axis shifts from the Great Lakes and Middle OH Valley this morning toward the Upper Saint Lawrence River Valley and Mid- Atlantic states by daybreak Friday. Simultaneously, multiple shortwave disturbances embedded in the trough affect our region. At the surface, a trough lingers over the eastern Great Lakes and our CWA as a surface ridge attempts to build eastward from the Great Plains. Reinforcing cold fronts are embedded in this trough. The first front appears to have stalled just inland from the southern shore of Lake Erie this morning. Apparently cold air drainage from the relatively-higher terrain inland from the lake is counteracting the northwesterly surface flow behind the front. Expect this front to sweep quickly southeast across our CWA later this morning once daytime heating commences after sunrise and the cold air drainage ends. Given lake-enhanced convection failed to form along this front prior to the front stalling just inland, odds now favor this first frontal passage being a dry one. The second front should sweep southeast early this afternoon through evening. Isolated to scattered showers and thunderstorms should accompany this second frontal passage as it encounters sizable lake-induced instability over Lake Erie and a sufficiently-unstable atmosphere over land due to a combination of daytime heating/boundary layer destabilization and colder air aloft, which should yield appreciable surface-based CAPE through early evening. Late afternoon highs should range from the upper 60's in interior northwest PA to the mid 70's in northwest OH. Of note, mainly clear skies this morning should become partly to mostly cloudy this afternoon due to the aforementioned boundary layer destabilization and colder air aloft allowing thermals to easily reach their CCL's. Overnight tonight, fair weather is expected for most of the CWA. However, a well-aligned, colder, and moist northwesterly low-level flow behind the second cold front should allow isolated lake- effect showers and thunderstorms to target northeast OH and northwest PA. This lake-effect precip should be most-persistent across far-northeast OH and northwest PA, where an upstream moisture connection to Lake Huron should eventually develop and further- enhance the strong lake- induced CAPE. Overnight lows should mainly reach the 50's, but lower 60's are expected along the immediate shore of ~74F Lake Erie. On Friday, a shortwave ridge begins to build from the Upper Midwest and western Great Lakes as the longwave trough shifts farther east. At the surface, the aforementioned ridge begins to build eastward in earnest over our region. Fair weather is expected for most of our region. However, northwesterly flow-related lake-effect rain showers and thunderstorms in far-northeast OH and northwest PA should end by early afternoon as lake-induced CAPE wanes via low-level dry air advection and a lowering subsidence inversion. Highs should range from the upper 60's in interior northwest PA to the upper 70's in northwest OH. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Warm advective pattern in southwesterly/return flow heading into the weekend as a four corners upper ridge flattens out and spreads eastward into the lower Mississippi Valley. Warm frontal passage with modest but existing isentropic lift at 305K suggests the potential for an isolated shower. Thermodynamic profiles do not suggest much fanfare with a couple of different low/mid level warm layers, making instability very hard to come by. Eventually, the frontal boundary with waves of low pressure riding along it will settle into the lower Great Lakes. The convergence continues to make it tough to leave POPs out of the short term forecast period, but the better air is further north of the CWA. In the end, expecting and overall warm up with the ridging aloft to the south. Temperatures end up pushing mid to upper 80s in the western two thirds of the CWA. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... The low pressure center further to the west partially responsible for the lingering boundary from the short term will actually get a nudge from a broad upper trough axis moving from the central plains into the Great Lakes region. This will lift the surface boundary over Lake Erie back north on Tuesday, and then back into a west to east orientation where it originated heading into the end of the week. Given the characteristics of the upper low moving into the region, this should help get vertical profiles into a more favorable convective environment mid week, and with the boundary settling in, some increases to the POPs in the extended. There is likely to be a diurnal influence in this mix as well. Temperatures may cool off for the CWA if that front pushes south far enough to allow for the cooler airmass to the north to settle in, bringing upper 70s back. && .AVIATION /18Z Thursday THROUGH Tuesday/... Lake effect cloud cover will provide a scattered to broken mid- level cloud deck through at least the first half of the forecast period, but in general VFR conditions should prevail. Although there's still uncertainty in how low ceilings will be, the best chance of any non-VFR ceilings will be within showers at KCLE/KYNG/KERI this afternoon into this evening. Can't rule out a few rumbles of thunder, although confidence is too low to include in the TAF at this time. Ceilings should begin to scatter out/lift as moisture decreases late tonight into early Friday morning. Northwesterly winds at 10 to 15 knots with occasional gusts to 20 knots are expected through late this evening, before decreasing below 10 knots all all terminals except KERI, which will likely stay at 10 to 15 knots through the overnight period. Outlook...Non-VFR possible with isolated showers/thunderstorms Sunday afternoon through Tuesday. && .MARINE... Northwest winds will hold steady as the cold front that passed continues a track off the New England/mid Atlantic coasts. Likely no appreciable changes to these winds until around Friday where they become variable and then more southwesterly for Friday night. Pressure gradient ramps up again in return flow for Saturday. Waves stay up in the northwesterly flow through Friday but below SCA criteria, finally becoming less than two feet in the variable wind directions prior to the warm front for Saturday. Once the southwest flow kicks in again Saturday, getting any distance away from land or into areas not sheltered from a SW fetch will see the chop kick up fairly quickly. Waterspouts remain a potential through early Friday afternoon. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Jaszka NEAR TERM...Jaszka/Maines SHORT TERM...26 LONG TERM...26 AVIATION...Maines MARINE...26
Hazardous weather outlook, Sep 9, 4:31 AM EDT, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 431 AM EDT Thu Sep 9 2021 LEZ061-142>149-162>169-100845- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 431 AM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Waterspouts are possible through tonight, especially east of the Lake Erie Islands. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Waterspouts are possible Friday morning, especially east of the Lake Erie Islands. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ012-089-PAZ001-100845- Lake-Ashtabula Lakeshore-Northern Erie- 431 AM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. There is a moderate risk for rip currents along the Lake Erie shore later today into tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>011-013-014-017>023-027>033-036>038-047-PAZ002-003-100845- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Southern Erie- 431 AM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 5:33 PM EDT | Special Marine Warning | CLE | 40 min | |
| Sep 9, 6:11 PM EDT | Special Weather Statement | CLE | Lorain | 34 min |
Nearby
Special Marine Warnings in Ohio, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.